Alert archive / Virginia / Tornado Warnings in 2011

Tornado Warning 24, NWS Blacksburg, VA

April 27, 2011Henry County, Pittsylvania County, Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Apr 27, 2011, 6:30 PM EDT for Henry County, Pittsylvania County, Virginia; Rockingham County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 6:30 PM EDT (22:30 UTC)
Expired
Apr 27, 2011, 7:00 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 6:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WFUS51 KRNK 272230
TORRNK
NCC157-VAC089-143-272300-
/O.NEW.KRNK.TO.W.0024.110427T2230Z-110427T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 700 PM EDT.

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  STONEVILLE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STONEVILLE...
  EDEN...
  DRAPER...
  AIKEN SUMMIT...
  AXTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.

&&

LAT...LON 3670 7974 3657 7956 3638 7991 3645 8001
TIME...MOT...LOC 2230Z 228DEG 36KT 3646 7987

$$

16
1 follow-up statement
317 
WWUS51 KRNK 272247
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT WED APR 27 2011

NCC157-VAC089-143-272300-
/O.CON.KRNK.TO.W.0024.000000T0000Z-110427T2300Z/
ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA-
647 PM EDT WED APR 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHEASTERN HENRY...SOUTHWESTERN PITTSYLVANIA AND NORTHERN
ROCKINGHAM COUNTIES...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR EDEN...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  DRAPER...
  CASCADE...
  AXTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3647 7977 3654 7986 3670 7974 3657 7956
TIME...MOT...LOC 2247Z 232DEG 33KT 3656 7972

$$

16

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Apr 27, 6:30 PM EDT, 0 minutes earlier.

Area forecast discussion, Apr 27, 6:30 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED APR 27 2011

.SYNOPSIS...
A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION THIS
EVENING AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
THIS SLOW MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE
TONIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD
INTO THE AREA THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
NEW TORNADO WATCH JUST ARRIVED. WILL BE ISSUING UPDATED TEXT ZFP
THAT INCLUDES IT. HAVE UPDATED POPS IN THE EAST TO LIKELY IN
CONJUNCTION WITH THE NEW WATCH AREA AND TIME PERIOD.

PREVIOUS DISCUSSION...
UPDATE TO INCREASE CHANCES OF SHOWERS AND STORMS EAST OF
THE BLUE RIDGE THIS EVENING. COVERAGE BASED UPON CURRENT LOCATION
ON KFCX RADAR AND EXPECTED TRENDS THROUGH THE EVENING. HAVE ALSO
TWEAKED HOURLY TEMPERATURE...DEW POINT AND WIND GRIDS THROUGH THE
NEXT FEW HOURS. TEXT ZFP PRODUCT WILL NOW REFLECT TORNADO WATCH
FOR TAZEWELL AND SMYTH COUNTIES.

THE VIGOROUS STORM SYSTEM THAT HAS BEEN HAMMERING THE SOUTHERN
MISSISSIPPI VALLEY THE LAST FEW DAYS WILL HEAD TO THE EAST COAST
TONIGHT AND THURSDAY. THE TIMING OF THE SQUALL LINE PASSING OVER THE
AREA IS AS FOLLOWS...BLUEFIELD/RICHLANDS 11P-03A...GREENBRIER/NEW
RIVER VALLEY SOUTH INTO THE NORTH CAROLINA HIGHLANDS 01A-05A. THIS
LINE MAY SLOW DOWN AS IT MOVES TO THE BLUE RIDGE BETWEEN 04A-8A
THURSDAY...THEN TRACKS TO THE FOOTHILLS (5A-8A) AND EVENTUALLY THE
PIEDMONT (6A-10A). BY 1PM THURSDAY...THIS LINE OF SHOWERS WILL BE
EXITING RNK CWA.

AFTERNOON CONVECTION HAS HELPED DECREASE INSTABILITIES AND REMOVE
SOME STORM ENERGY FROM THE AREA. LIKELY TO SEE A LULL IN CONVECTION
INTO THIS EVENING. STARTING THIS EVENING THE SQUALL LINE WITH BOW
ECHOES SHOULD PRODUCE WIDESPREAD WIND DAMAGE. LARGE HAIL AND
TORNADOES ARE POSSIBLE WITH ANY ROTATING STORM. PWATS 1.00-1.25 TO
PRODUCE HEAVY DOWNPOURS OVERNIGHT AND INTO THURSDAY MORNING.
LOCALIZE FLASH FLOODING ALWAYS A THREAT. WIDESPREAD FLASH FLOODING
IS POSSIBLE IF SQUALL LINE BECOMES ALMOST STATIONARY. AT THIS POINT
THINK LINE WILL BE MOVING FAIRLY QUICKLY TO NOT ISSUE FLASH FLOOD
WATCH.

PRESSURE RISES BEHIND THE FRONT WILL BE STRONG WITH BREEZY AND
GUSTY CONDITIONS. SATURATED GROUND AND GUSTY POST-FRONTAL WINDS
COULD DOWN TREES/POWER LINES FROM NON-THUNDERSTORM WINDS.

TEMPERATURES AGAIN WILL BE MUGGY UNTIL THE FRONT PASSES TO THE EAST
THURSDAY AFTERNOON. SEASONAL TEMPERATURES AND DRIER CONDITION
EXPECTED THURSDAY AFTERNOON.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
LONG WAVE TROF MOVES EAST OF THE FORECAST AREA BY LATE FRIDAY. HAVE
DEEP NORTHWEST FLOW ON THURSDAY NIGHT AND FRIDAY AND ENOUGH LOW
LEVEL MOISTURE TO KEEP A CHANCE OF SHOWERS IN THE WESTERN UPSLOPE
AREAS THROUGH FRIDAY.

500 MB HEIGHTS START RISING ON FRIDAY NIGHT AND SATURDAY. AT THE
SURFACE HIGH PRESSURE WILL BE CENTERED OVER VIRGINIA AND NORTH
CAROLINA BY SATURDAY MORNING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RODGE CONTINUES INTO THE SOUTHEAST UNITED STATES ON SATURDAY
NIGHT AND SUNDAY. THE SURFACE HIGH MOVES OFFSHORE SATURDAY NIGHT AND
SUNDAY WITH DEEP SOUTHWEST WINDS DEVELOPING BY MONDAY.

MODELS ARE DIFFERENT WITH THE TIMING AND INTENSITY OF THE NEXT
APPROACHING TROF WITH THE OPERATIONAL ECMWF SHOWING A CLOSED 500MB
LOW AND THE OPERATIONAL GFS BEING FASTER THAN MOST OF THE OTHER
GUIDANCE. HPC GUIDANCE IS A COMPROMISE BETWEEN THE TWO AND HAVE
WEIGHTED HEAVILY TOWARD HPC GRIDS FOR THE EXTENDED.

THIS PUTS THE BEST PROBABILITY ON RAIN ON MONDAY NIGHT AND TUESDAY.
WILL KEEP WEDNESDAY BEHIND THE FRONT DRY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A LINE OF CONVECTION FORMED DURING THE MORNING AND IS ALONG A LINE
FROM LWB-ROA-GSO AT 18Z/1P WED. THIS LINE WILL MOVE TO THE NORTHEAST
THROUGH EARLY THIS AFTERNOON AND BE IN THE VICINITY OF LYH/DAN
BETWEEN 19Z-21Z/3P-5P WED. ALONG THIS LINE A FEW CELLS MAY BECOME
SEVERE WITH GUSTY WINDS UP TO 40KTS.

TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA
WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL
JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF
CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST
AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO
AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A
PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES WHERE THE
STORMS MAY SLOW ENOUGH TO KEEP THEM JUST TO THE WEST THRU THE END
OF THE TAF PERIOD. HOWEVER INCLUDING A VCSH/CB MENTION FOR
KLYH/KDAN FOR LATE TONIGHT IN CASE TIMING IS A BIT FASTER.

THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU
FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO
FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL
OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD
FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-010.
NC...NONE.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042.

&&

SYNOPSIS...JH
NEAR TERM...DS/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Apr 27, 3:37 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED APR 27 2011

NCZ003-004-019-020-VAZ032>035-043-281945-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
337 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001-002-018-VAZ011>018-022-WVZ043>045-281945-
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-SUMMERS-MONROE-GREENBRIER-
337 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ007-009-010-WVZ042-281945-
TAZEWELL-SMYTH-BLAND-MERCER-
337 PM EDT WED APR 27 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-281945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE EXITING THE AREA
THURSDAY MORNING WITH POTENTIAL FOR DAMAGING WINDS AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ019-020-023-024-281945-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
337 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

RCS

In the hours before

Local storm report, Apr 27, 3:49 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             1 WNW CAPELLA           36.37N 80.33W
04/27/2011  E0.25 INCH       STOKES             NC   PUBLIC

&&

AMS
Local storm report, Apr 27, 3:53 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 WNW DANBURY           36.43N 80.26W
04/27/2011  E1.00 INCH       STOKES             NC   PUBLIC

            LARGEST HAIL WAS QUARTER SIZE BUT MOST WAS NICKEL SIZE

&&

AMS
Special weather statement, Apr 27, 4:49 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT WED APR 27 2011

VAZ033-034-043-044-272130-
BEDFORD VA-FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
449 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FRANKLIN...HENRY AND
PITTSYLVANIA COUNTIES...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER AXTON...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CALLANDS AROUND 500 PM...CLIMAX AROUND 515 PM
AND PITTSVILLE AROUND 530 PM.

THIS STORM IS SHOWING SIGNS OF INTENSIFICATION. IF IT GROWS MUCH
STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

LAT...LON 3665 7988 3713 7947 3709 7942 3706 7943
      3706 7941 3708 7940 3697 7924 3659 7979

16
Special weather statement, Apr 27, 5:30 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT WED APR 27 2011

VAZ058-059-272200-
CHARLOTTE VA-HALIFAX VA-
530 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HALIFAX...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MT LAUREL AROUND 540 PM...SAXE AROUND 555 PM
AND CHARLOTTE COURT HOUSE AROUND 600 PM.

LAT...LON 3714 7880 3700 7854 3669 7888 3678 7904

16
Special weather statement, Apr 27, 5:39 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT WED APR 27 2011

VAZ035-044>046-272230-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-PITTSYLVANIA VA-
539 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX...CAMPBELL
AND PITTSYLVANIA COUNTIES...

AT 535 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 4 MILES NORTHEAST
OF HURT...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR RUSTBURG...AND LYNCHBURG AIRPORT AROUND 555
PM...BOCOCK AROUND 600 PM...CONCORD AROUND 605 PM...SPOUT SPRING
AROUND 610 PM...STONEWALL...AND APPOMATTOX AROUND 615 PM...OAKVILLE
AND AND APPOMATTOX NATIONAL HISTORIC PARK AROUND 620 PM.

LAT...LON 3703 7927 3712 7941 3716 7938 3756 7898
      3741 7875

16
Special weather statement, Apr 27, 5:41 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT WED APR 27 2011

VAZ044-272215-
PITTSYLVANIA VA-
541 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 539 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
CALLANDS...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CLIMAX AROUND 600 PM.

LAT...LON 3697 7948 3693 7934 3665 7957 3668 7966

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:37 AM EDTWind AdvisoryRNKBland, Smyth, Tazewell20 hr
Apr 27, 1:27 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick63 min
Apr 27, 2:07 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania, City of Martinsville38 min
Apr 27, 2:30 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg45 min
Apr 27, 3:06 PM EDTSpecial Weather StatementRNKNelson24 min
Apr 27, 3:36 PM EDTSpecial Weather StatementRNKBuckingham24 min
Apr 27, 4:49 PM EDTSpecial Weather StatementRNKPittsylvania41 min
Apr 27, 4:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania49 min
Apr 27, 5:22 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville53 min
Apr 27, 5:24 PM EDTSevere Thunderstorm WarningRNKBuckingham, Charlotte35 min
Apr 27, 5:30 PM EDTSpecial Weather StatementRNKCharlotte, Halifax30 min
Apr 27, 5:39 PM EDTSpecial Weather StatementRNKAppomattox, Campbell51 min
Apr 27, 5:41 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Apr 27, 5:46 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax34 min
Apr 27, 5:53 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg37 min
Apr 27, 6:05 PM EDTSevere Thunderstorm WarningRNKHenry40 min
Apr 27, 6:09 PM EDTTornado WarningRNKHenry, Pittsylvania, City of Martinsville36 min
Apr 27, 6:30 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham60 min
Apr 27, 6:39 PM EDTTornado WarningRNKPittsylvania51 min
Apr 27, 6:57 PM EDTSevere Thunderstorm WarningRNKBuckingham29 min
Apr 27, 6:59 PM EDTTornado WarningRNKHenry, Pittsylvania46 min
Apr 27, 7:24 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax, Pittsylvania51 min
Apr 27, 7:29 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville46 min
Apr 27, 7:35 PM EDTTornado WarningRNKHenry, Pittsylvania40 min
Apr 27, 7:44 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania46 min
Apr 27, 6:07 PM EDTTornado WarningRNKRockingham, Stokes23 min
Apr 27, 6:55 PM EDTTornado WarningRNKRockingham50 min
Apr 27, 7:08 PM EDTTornado WarningRNKRockingham, Stokes37 min

Nearby

Tornado Warnings in Virginia, 2011Tornado Warnings in North Carolina, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.